MAUDE Adverse Event Report: ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT SOLO VASCULAR STENT SYSTEM

ANGIOMED GMBH & CO. MEDIZINTECHNIK KG LIFESTENT SOLO VASCULAR STENT SYSTEM
Model Number EX072003CL
Medical Device Problem Codes Fracture (1260); Occlusion Within Device (1423); Obstruction of Flow (2423); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Occlusion (1984); Reocclusion (1985); No Consequences Or Impact To Patient (2199)
Date of Event 04/21/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device history records are being reviewed.The event is currently under investigation.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant was unable to provide further patient details.
 
Event or Problem Description
It was reported that 9 months post placement of two overlapping stents in the sfa, the stented section was found to be restenosed and possibly fractured.No intervention was performed.The patient was treated with a medical therapy.There was no reported patient injury.This complaint addresses the proximal stent and concerns the same patient as reported in medwatch report # 9681442-2016-00161.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.No sample was returned.Images of the vessel anatomy prior to stent placement, during stent placement, and 9 months post stent placement were provided for evaluation.Based on these images, it can confirmed that two stents were placed in overlap but no indication for an irregular stent placement or defect was found.Furthermore, no relation between the stents and the reported reocclusion was identified.Potential contributing factors to the reported event have been considered.Previous investigations of similar complaints have been reviewed.Restenosis of a stent may be caused by various factors and may even occur inside non-defective stents that were correctly placed.Restenosis may be related to the general condition and the vascular conditions of the patient, or to the patient's medication.An insufficiently or not-performed balloon dilation also may contribute to the reported event.In this case, pre and post-dilation was performed, the patient had a history of vascular disease, and the stents were placed without difficulty.Reportedly, the stent placement procedure was completed with excellent result.Furthermore, the user reported a possible stent fracture.Stent elongation during deployment, an inadvertent movement of the hand or incorrect holding of the delivery system during stent release, an insufficient pre or post-dilatation may result in an irregular stent placement and subsequent fracture.Furthermore, highly calcified vessels, the patient's condition, or the vessel anatomy can contribute to an irregular stent placement and subsequent stent fracture.Based on the images provided, the stent was placed with regular strut pattern and no deficiency was identified.On the basis of the information available and the evaluation of the images, a definite root cause for the reported event could not be identified.The ifu supplied with this device sufficiently describes the correct stent deployment procedure.Also the ifu states that arterial occlusion/restenosis of the treated vessel and stent fracture are potential adverse events that may occur.Furthermore, the ifu states that pre-dilation of the lesion should be performed by using standard techniques and that post stent expansion with a pta catheter is recommended.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.No sample was returned.Images of the vessel anatomy prior to stent placement, during stent placement, and 9 months post stent placement were provided for evaluation.In addition, images taken during a 12 months follow-up examination were provided.Based on the images, it can be confirmed that two stents were placed in overlapping technique.Also a reocclusion of the vessel nine months post stent placement can be confirmed.The stent in the distal position was found to be fractured and twisted.The point in time at which the fracture and twisting of the stent occurred is unknown.Potential contributing factors to the reported event have been considered.Previous investigations of similar complaints have been reviewed.The twisting of this kind of stent may be caused by interactions of various use-related and anatomical factors with the given stent design.A stent fracture may occur when an outer force is being exerted on the stent.Stent elongation during deployment, an inadvertent movement of the hand or incorrect holding of the delivery system during stent release, an insufficient pre- or post-dilation may result in an irregular stent placement and subsequent stent fracture.Furthermore, highly calcified vessels, the patient's condition or the vessel anatomy may contribute to an irregular placement of the stent and subsequent twisting or fracture.As reported, pre- and post-dilation was performed, the patient had a history of vascular disease, and the stent was implanted without difficulties.Reportedly, the initial stenting procedure was completed with an excellent result.On the basis of the information available and the evaluation of the images provided, a definite root cause for the reported event could not be determined.The ifu supplied with this device sufficiently describes the correct stent deployment procedure.Also the ifu states that arterial occlusion/restenosis of the treated vessel and stent fracture are potential adverse events that may occur.Furthermore, the ifu states that pre-dilation of the lesion should be performed by using standard techniques and that post stent expansion with a pta catheter is recommended.
 
Additional Manufacturer Narrative
The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met all specifications prior to shipment.No sample was returned.Images of the vessel anatomy prior to stent placement, during stent placement, and 9 months post stent placement were provided for evaluation.In addition, images taken during the 12 and 24 months follow-up examinations were provided.Based on the images, it can be confirmed that two stents were placed in overlapping technique.Also a reocclusion of the vessel nine months post stent placement can be confirmed.The stent in the distal position was found to be fractured and twisted.The point in time at which the fracture and twisting of the stent occurred is unknown.In general, a stent fracture does not necessarily have to lead to lumen occlusion whereas a stent twisting leads to strut accumulation in the center section of the lumen which may lead to subsequent occlusion.Potential contributing factors to the reported event have been considered.Previous investigations of similar complaints have been reviewed.The twisting of this kind of stent may be caused by interactions of various use-related and anatomical factors with the given stent design.Furthermore, a stent fracture was identified on the images provided.A stent fracture may occur when an outer force is being exerted on the stent.Stent elongation during deployment, an inadvertent movement of the hand or incorrect holding of the delivery system during stent release, an insufficient pre- or post-dilation may result in an irregular stent placement and subsequent stent fracture.Furthermore, highly calcified vessels, the patient's condition or the vessel anatomy may contribute to an irregular placement of the stent and subsequent twisting or fracture.Calcification was visible on the images provided.As reported, pre- and post-dilation was performed, the patient had a history of vascular disease, and the stent was implanted without difficulties.Reportedly, the initial stenting procedure was completed with excellent result.On the basis of the information available and the evaluation of the images provided, a definite root cause for the reported event could not be determined.The ifu supplied with this device sufficiently describes the correct stent deployment procedure.Also the ifu states that arterial occlusion/restenosis of the treated vessel and stent fracture are potential adverse events that may occur.Furthermore, the ifu states that pre-dilation of the lesion should be performed by using standard techniques and post stent expansion with a pta catheter is recommended.
 
Event or Problem Description
It was reported that 9 months post placement of two overlapping stents in the sfa, the stented section was found to be restenosed and possibly fractured.No intervention was performed.The patient was treated with medical therapy.Further examinations were performed 12 and 24 months post stent placement according to the study protocol whereupon stent fractures were identified.During the 24 months follow-up examination, a reocclusion was detected.No further treatment was performed.There was no reported patient injury.This complaint addresses the stent in the distal position and concerns the same patient as reported in medwatch report # 9681442-2016-00161.
 
Additional Manufacturer Narrative
This is the same patient as reported in mfr report #: 9681442-2016-00161.No medical records have been made available to the manufacturer.The lot number for the device was provided, and a review of the device history records was performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.
 
Event or Problem Description
It was reported that two stents were place overlapping in the sfa and that the stented section was found re stenosed 9m after placement with possible stent fracture.An additional surgical intervention was not performed, the patient was treated with medical therapy.The patient was further investigated as part of the study protocol 12m, and 24m after stent placement whereupon stent fractures were identified; re occlusion was reported upon 24m follow up; further treatment was not performed.Further re occlusion was reported upon 36m follow up.There was no injury to the patient.This complaint addresses the stent in distal position.
 
Additional Manufacturer Narrative
This is the same patient as reported in mfr report #: 9681442-2016-00161.The lot history records have been reviewed with special attention to the manufacturing and inspection of this product and the product was found to have met the specification prior to shipment.A physical sample was not available.Images of the vessel anatomy before stent placement, during stent placement, 9 months after stent placement, and upon 12m, 24m, and 36m follow up investigation have been provided.Based on these images it was confirmed that two stents have been placed overlapping and that the vessel was occluded after nine months and 36 months.The stent in distal position was found fractured and twisted.It was unknown at which point of time the fracture and twisting occurred.In this case a balloon pre and post dilation was performed, the patient had a history of vascular disease, and the stent could be placed without difficulty; the initial stent treatment was closed with 'excellent result'.Calcification was visible on the images provided.Based on the information available and the evaluation of the images provided, a definite root cause for the event reported could not be identified.In reviewing the labeling supplied with this product it was found that the instructions for use (ifu) sufficiently describe the stent deployment procedure.The ifu states: 'confirm that the introducer sheath is secure and will not move during deployment pull back the stent system until the distal and proximal stent radiopaque markers are in position so that they are distal and proximal to the target site.The second hand should be used to support the stent delivery system.Gently hold the stability sheath at or proximal to the orange marking and maintain it straight and under tension throughout the procedure initiate stent deployment by pushing the trigger with the distal end of the stent apposing the vessel wall, final deployment can be continued with full triggers deployment of the stent is complete when the proximal stent radiopaque markers appose the vessel wall.Furthermore, the ifu states: 'predilation of the lesion should be performed using standard techniques.' and 'post stent expansion with a pta catheter is recommended'.The potential risks are addressed as the ifu states that 'arterial occlusion/restenosis of the treated vessel', and 'stent fracture' are potential adverse events that may occur.
 
Event or Problem Description

Brand Name
LIFESTENT SOLO VASCULAR STENT SYSTEM
Common Device Name
VASCULAR STENT
Manufacturer (Section D)
ANGIOMED GMBH & CO. MEDIZINTECHNIK KG
wachhausstrasse 6
karlsruhe 76227
GM  76227
MDR Report Key5706499
Report Number9681442-2016-00160
Device Sequence Number10809465
Product Code NIP
UDI-Device Identifier04049519004402
UDI-Public(01)04049519004402(17)160925(10)ANYI3020
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
P070014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2015
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 10/08/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/25/2016
Device Model NumberEX072003CL
Device Catalogue NumberEX072003CL
Device Lot NumberANYI3020
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/12/2016
Supplement Date Received by ManufacturerNot provided
Not provided
08/17/2017
08/02/2018
09/17/2018
Initial Report FDA Received Date06/08/2016
Supplement Report FDA Received Date08/03/2016
10/12/2016
09/14/2017
08/31/2018
10/08/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age69 YR
Patient Weight102